Sundowner’s syndrome can affect a person with dementia. The person may experience increasing episodes of confusion, agitation, and activity as night approaches.
The agitation and personality changes that occur with sundowner’s syndrome can cause anxiety and pose other challenges for the individual and their caregiver. Sundowner’s syndrome has links to dementia, which is a condition that affects memory, personality, and the ability to reason. It is also known as sundown syndrome or sundowning.
Some lifestyle strategies and medications can help manage the symptoms and enhance the person’s ability to sleep. Treatment aims to ensure the person does not experience fear or accidentally injure themselves.
In this article, find out what sundowning involves and get some tips on managing it.
Older research from 2011 suggests symptoms of sundowner’s syndrome
They include changes in behavior and thinking, such as:
- confusion, including about where they are and who other people are
- reduced attention levels
- agitation and restlessness
- pacing and wandering
- sleep disturbances
- paranoia and suspiciousness
- auditory and visual hallucinations
- mood changes
- being unusually demanding
Sundowner’s syndrome will usually occur alongside some form of dementia, such as Alzheimer’s disease. But not everyone with Alzheimer’s disease or dementia will have sundowner’s syndrome.
Is it sundowner’s or delirium?
It can sometimes be difficult to distinguish between sundowner’s syndrome and delirium that results from another condition.
Possible causes of delirium include:
- a urinary tract infection (UTI)
- a stroke
- low blood sugar
- some drugs
- a head injury
- carbon monoxide poisoning
- lung or heart problems
The symptoms can be similar to those of sundowner’s syndrome, but delirium usually starts suddenly, is temporary, and does not occur at specific hours. Sundowner’s syndrome is ongoing and becomes more pronounced in the afternoon and evening.
When to see a doctor
Regardless of the cause, if a person starts to show new signs of confusion or agitation, someone should seek medical advice. They may have a condition that needs urgent medical attention. If they are experiencing sundowner’s syndrome, a doctor and other professionals can provide medication and support.
To discover more evidence-based information and resources for healthy aging, visit our dedicated hub.
- mental and physical exhaustion due to the pressures of trying to navigate an environment that feels unfamiliar and confusing
changes in melatonin levelsaffecting the internal body clock and the boundaries between day and night
- reduced lighting affecting how a person sees things
- too much or too little light
- other people’s verbal or nonverbal communication, which may be hard to interpret
- a reduced need for sleep, which is common as people get older
- sleep disturbances, such as too little sleep or disturbed sleep
- difficulty distinguishing dreams from reality when sleeping
- a loss of routine
- reduced sight and hearing
- background noise
- prescription medication wearing off toward the end of the day
One small study of 36 people found that
Participants in the study also showed:
- hallucinations (40%)
- unusual movements (37%)
- apathy (37%)
- a loss of inhibition (26.3%)
- anxiety (24%)
- delusions (18%)
- euphoria (16%)
- changes in eating patterns (16%)
Factors that may increase the risk of having sundowner’s syndrome include:
- having dementia, for example, Alzheimer’s disease
- older age, as the risk of dementia increases and melatonin levels tend to fall with age
- having specific genetic features, notably the APOEɛ4 allele
- having rapid eye movement sleep behavior disorder (RBD) and
A 2019 study of 104 people with Alzheimer’s found that
Sundowner’s syndrome can be challenging for both the individual and their caregivers, but some strategies can help manage the situation.
Here are some
- Help the person do something they find relaxing and enjoyable at this time of day.
- Take an evening walk to reduce restlessness.
- Schedule less enjoyable activities earlier in the day when the person finds it easier to cope with them.
- Consider whether hunger, fatigue, pain, or other factors may be contributing to symptoms.
- Encourage a regular routine of eating, sleeping, and other daily tasks.
- Consider discouraging daytime naps, unless they appear to help.
- Ensure the lighting is not too bright or too dark.
- Try to minimize noise and other environmental triggers that could increase agitation and confusion.
- Keep a note of behavior changes and possible triggers.
- Avoid restraining the person, as this can increase agitation.
- Allow the person to pace if they need to.
- Consider limiting the person’s use of alcohol, caffeine, and tobacco.
- Avoid arguing, but speak calmly and reassure the person that everything is OK.
- Gently remind the person of the time, if necessary.
- Monitor screen viewing, as violent or aggressive scenes may be disturbing.
- Create a relaxing environment by playing music they enjoy, sitting quietly, and possibly holding hands.
- Discuss any concerns with a doctor and ask for advice on medications.
Caregivers may benefit from the support of a local or online community.
Some non-drug remedies that may help are:
- light therapy that involves controlled exposure to daylight or artificial light
- music therapy,
such aslistening to music, playing instruments, and dancing
- aromatherapy, or exposure to fragrant oils, such as lemon balm, lavender, and cedar
- multisensory stimulation, in which the person engages in activities such as painting and music therapy
- simulated presence therapy, which involves playing a video or recording of a loved one to help calm the person
In most cases, more research is needed to confirm that these can help.
If lifestyle measures do not help, a doctor may suggest medications. It is worth noting that these are not guaranteed to help manage sundowner’s syndrome, and some may have adverse effects.
- cholinesterase inhibitors, such as donepezil (Aricept), which aim
to reducecognitive decline in people with Alzheimer’s disease
- NMDA receptor agonists, such as memantine hydrochloride (Namenda), which aim to slow the brain damage responsible for Alzheimer’s symptoms
- melatonin supplements or light therapy to help balance the sleep-wake cycle
- antipsychotic medications to manage delusions and hallucinations
A caregiver should work with a doctor to decide on a suitable treatment plan. If symptoms change or worsen, it may be necessary to adjust the plan or discontinue a medication. A person should not use any medication or supplement without first checking with a doctor.
Sundowner’s syndrome can affect people with dementia, such as Alzheimer’s disease. It can lead to mood and behavior changes in the late afternoon and evening. The person may become anxious, restless, and possibly aggressive, and they may have difficulty sleeping.
Environmental and lifestyle tips are the first choice for managing sundowner’s syndrome, but a doctor may suggest medication. People with dementia should not use any medication or supplement unless their doctor advises them to do so.